Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 175, NWS Huntsville, AL

July 21, 2012Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 21, 2012, 4:58 PM CDT for Lauderdale County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2012, 4:58 PM CDT (21:58 UTC)
Expired
Jul 21, 2012, 5:19 PM CDT
In force
21 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 120 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1250 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WUUS54 KHUN 212158
SVRHUN
ALC077-212245-
/O.NEW.KHUN.SV.W.0175.120721T2158Z-120721T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
458 PM CDT SAT JUL 21 2012

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 545 PM CDT

* AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  FLORENCE...AND MOVING WEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLOVERDALE...
  OAKLAND...
  THREET...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3498 8757 3482 8757 3482 8759 3481 8759
      3480 8762 3477 8771 3475 8774 3473 8779
      3484 8794 3486 8795 3500 8790
TIME...MOT...LOC 2158Z 092DEG 7KT 3484 8772

$$
1 follow-up statement
759 
WWUS54 KHUN 212219
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
519 PM CDT SAT JUL 21 2012

ALC077-212228-
/O.CAN.KHUN.SV.W.0175.000000T0000Z-120721T2245Z/
LAUDERDALE AL-
519 PM CDT SAT JUL 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR LAUDERDALE COUNTY IS 
CANCELED...

AT 518 PM CDT...RADAR INDICATED THE THUNDERSTORM THAT PROMPTED THE 
WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELED. 

LOCALLY HEAVY RAINFALL...GUSTY WINDS TO AROUND 40 MPH...AND FREQUENT 
LIGHTNING ARE STILL POSSIBLE FROM THIS THUNDERSTORM AS IT MOVES WEST 
AT AROUND 10 MPH THROUGH CENTRAL LAUDERDALE COUNTY. STAY INDOORS 
UNTIL THE STORM HAS PASSED.

LAT...LON 3498 8757 3482 8757 3482 8759 3481 8759
      3480 8762 3477 8771 3475 8774 3473 8779
      3484 8794 3486 8795 3500 8790
TIME...MOT...LOC 2218Z 092DEG 7KT 3484 8777

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:49 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 21, 2:49 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
249 PM CDT SAT JUL 21 2012

.DISCUSSION...
WEAK CDFNT EXTENDS JUST NORTH OF OUR CWA...ACROSS SRN MID TN. THIS
WEAK FRONT AND A HUMID/UNSTABLE ATMOSPHERE...WILL KICK OFF SCT SHRA
AND A FEW TSRA ACROSS THE CWA FOR THE REST OF THE AFTN AND INTO THE
EVENING. NOT EXPECTING ANY SVR WX BUT A FEW STORMS MAY PRODUCE GUSTY
WINDS...LOCALIZED HVY RAIN AND SMALL HAIL. THE WEAK CDFNT WILL BEGIN
TO MOVE BACK NORTH LATER TONIGHT. NAM WAS ALSO SHOWING A WEAK MID
LEVEL VORT MAX HEADING NORTH FROM CONVECTION NOW OVER LA FOR THE
OVERNIGHT HOURS. THUS WILL KEEP LOW POPS ACROSS THE CWA FOR ALL OF
TONIGHT.

SUNDAY...THE ABOVE MENTIONED VORT MAX WILL CONTINUE THE CHC OF
SHRA/TSRA FOR THE MRNG/AFTN HOURS. BY SUNDAY NIGHT LOOKS LIKE DRIER
CONDITIONS WILL SPREAD ACROSS THE TN VALLEY. WILL KEEP LOW CHC POPS
FOR SUNDAY MRNG/AFTN AND NO MENTION OF PCPN FOR SUNDAY NIGHT.

MONDAY THRU WEDNESDAY...FAIRLY STRONG RIDGING WILL BE ACROSS THE
REGION WHICH SHOULD KEEP PCPN CHANCES TO A MINIMUM BUT REALLY TURN ON
THE HEAT. ONCE AGAIN HEAT INDICES WILL LIKELY RANGE BETWEEN 100 AND
105. WENT AHEAD AND TOOK OUT THE MENTION OF PCPN FOR MONDAY AND
TUESDAY. THERE MIGHT BE SOME ISOLATED SHRA/TSRA BUT THINKING ATTM
THAT THE COVERAGE SHOULD BE VERY LIMITED. AS FOR WEDNESDAY...WOULD
NOT BE SURPRISED IF THIS DAY WOULD ALSO BE DRY. BUT FOR NOW WILL KEEP
LOW POPS AS THE UPPER RIDGE BEGINS TO WEAKEN SOMEWHAT.

THURSDAY THRU SATURDAY...THE RIDGE DEFINITELY BEING TO WEAKEN AS WE
TRANSITION INTO MORE OF A QUASI NW FLOW PATTERN BY THE END OF THE
WEEK AND INTO NEXT WEEKEND. WILL CONTINUE LOW CHC POPS THRU OUT THIS
PERIOD TO ACCOUNT FOR ANY UPPER DISTURBANCES THAT MAY AFFECT OUR CWA.

07

&&

.AVIATION...
/ISSUED 1217 PM CDT SAT JUL 21 2012/
FOR 18Z TAFS...A WEAK FRONT IN THE AREA WILL HELP KEEP BKN MVFR CIGS
AROUND THE TERMINALS THROUGH THE AFTN. SCT SHRA/TSRA MAY DEVELOP NEAR
THE FRONT LATER IN THE AFTN BUT COVERAGE IS NOT EXPECTED TO BE
WIDESPREAD ENOUGH TO INCLUDE TERMINAL IMPACTS ATTM. THE CIGS JUST ABV
ALT REQ THRESHOLDS SHOULD BEGIN TO CLEAR AFTER 00Z...BUT APPROACHING
SUNRISE WE SHOULD SEE LOW CIGS RE-DEVELOP BELOW ALT REQ. EARLY
MORNING DROPS TO IFR CIGS/VIS WILL BE POSSIBLE...ESPECIALLY IF EITHER
TERMINAL GETS RAINFALL TODAY.

CCC

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    71  90  71  94  71 /  20  30  10  10  10
SHOALS        72  91  71  95  72 /  20  30  10  10  10
VINEMONT      71  88  71  94  71 /  20  30  10  10  10
FAYETTEVILLE  70  90  68  93  70 /  20  30  10  10  10
ALBERTVILLE   71  88  71  93  71 /  20  30  10  10  10
FORT PAYNE    69  89  69  93  69 /  20  30  10  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 21, 12:44 PM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1244 PM CDT SAT JUL 21 2012

ALZ001>010-016-TNZ076-096-097-221000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1244 PM CDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THE REST OF TODAY AND TONIGHT...

A WEAK AND NEARLY STATIONARY FRONTAL BOUNDARY WILL CONTINUE TO BE THE
FOCUS FOR SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. THIS BOUNDARY IS
EXPECTED TO SIT ACROSS NORTHERN ALABAMA TODAY...THEN SHIFT BACK
NORTH ACROSS TENNESSEE LATE TONIGHT. SCATTERED THUNDERSTORMS ARE
EXPECTED TO CONTINUE DEVELOPING THROUGH THE EVENING IN THE VICINITY
OF THIS BOUNDARY...WITH AREAS OF STORMS POTENTIALLY PERSISTING
THROUGH THE NIGHT.

THE PRIMARY THREATS WITH ANY STORMS WILL BE HEAVY RAIN...BRIEF GUSTY
WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A CHANCE FOR THUNDERSTORMS WILL CONTINUE ON SUNDAY ACROSS THE ENTIRE
TENNESSEE VALLEY AS THE WEAK FRONT LINGERS IN THE AREA. PRIMARY
THREATS WITH ANY STORMS WILL AGAIN BE BRIEF STRONG WIND GUSTS...LOCALLY
HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.

THUNDERSTORM CHANCES WILL DROP OFF ON MONDAY AND TUESDAY BUT THEN
RETURN FOR THE END OF THE WEEK. SUMMERTIME HEAT WILL ALSO START RE-
BUILDING ACROSS THE SOUTHEAST STARTING ON MONDAY. AFTERNOON
TEMPERATURES EACH DAY NEXT WEEK ARE EXPECTED TO REACH THE MID TO
UPPER 90S...WITH HEAT INDEX VALUES BETWEEN 100 AND 105 AT SOME
LOCATIONS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 21, 1:27 PM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
127 PM CDT SAT JUL 21 2012

ALZ006-009-TNZ096-097-211915-
FRANKLIN-JACKSON-LINCOLN-MADISON-
127 PM CDT SAT JUL 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...JACKSON...LINCOLN AND
MADISON COUNTIES UNTIL 215 PM CDT...

AT 123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FRANCISCO...OR 16 MILES NORTHEAST OF MOORES
MILL. THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FRANCISCO.
  ELORA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3502 8647 3510 8626 3494 8619 3488 8635
TIME...MOT...LOC 1826Z 143DEG 2KT 3496 8627

CCC
Special weather statement, Jul 21, 2:23 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
223 PM CDT SAT JUL 21 2012

TNZ076-096-212015-
LINCOLN-MOORE-
223 PM CDT SAT JUL 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND MOORE COUNTIES UNTIL
315 PM CDT...

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELORA...OR 14 MILES SOUTHEAST OF
FAYETTEVILLE...MOVING NORTHWEST AT 10 MPH.

PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FLINTVILLE.
  CRYSTAL SPRINGS.
  SMITHLAND.
  KELSO...MOLINO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3508 8632 3503 8632 3499 8638 3499 8640
      3515 8661 3528 8639
TIME...MOT...LOC 1923Z 146DEG 7KT 3504 8636

CCC
Special weather statement, Jul 21, 4:24 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
424 PM CDT SAT JUL 21 2012

ALZ001-002-212215-
COLBERT-LAUDERDALE-
424 PM CDT SAT JUL 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COLBERT AND SOUTHERN
LAUDERDALE COUNTIES UNTIL 515 PM CDT...

AT 423 PM CDT...RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEIGHTON...OR 5 MILES EAST OF MUSCLE SHOALS...MOVING NORTH AT 5 MPH.

PEA SIZE HAIL...WIND GUSTS UP TO 40 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MUSCLE SHOALS.
  FORD CITY...MUSCLE SHOALS.
  SHEFFIELD.
  FLORENCE...KILLEN.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 3467 8745 3466 8767 3483 8774 3489 8745
TIME...MOT...LOC 2123Z 161DEG 5KT 3473 8758
Special weather statement, Jul 21, 4:54 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
454 PM CDT SAT JUL 21 2012

ALZ001-002-212245-
COLBERT-LAUDERDALE-
454 PM CDT SAT JUL 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 545 PM CDT...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ZIP CITY TO MUSCLE
SHOALS...MOVING WEST AT 5 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ZIP CITY.
  TUSCUMBIA...SHEFFIELD.
  UNDERWOOD-PETERSVILLE...TUSCUMBIA.
  CLOVERDALE...OAKLAND.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 3500 8776 3501 8754 3472 8759 3473 8782
      3501 8780
TIME...MOT...LOC 2153Z 082DEG 5KT 3499 8765 3474 8768

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:04 PM CDTSpecial Weather StatementHUNMarshall41 min
Jul 21, 2:40 AM CDTSpecial Weather StatementHUNMadison50 min
Jul 21, 3:03 AM CDTSpecial Weather StatementHUNLimestone42 min
Jul 21, 3:43 AM CDTSpecial Weather StatementHUNLimestone47 min
Jul 21, 4:24 PM CDTSpecial Weather StatementHUNLauderdale51 min
Jul 21, 4:54 PM CDTSpecial Weather StatementHUNLauderdale51 min
Jul 21, 5:21 PM CDTSpecial Weather StatementHUNLauderdale39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.